| Home | Article Database | Resources | Tools & Just for Fun | Search HY |

Ask the Medical Expert Archives 2000-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Heavy Menstrual Bleeding
June 2000

Q. My 15-year-old daughter has had heavy menstrual bleeding for the past several months. Our OB/GYN suggested Depo Provera shots and I agreed. Now, she has drastic mood swings, is hungry all the time, headaches, and all the bad side effects from this shot. Is there anything she can do, mainly for the mood swings and hunger. She doesn't need to gain any weight.

A. Heavy menstrual bleeding (Menorrhagia) is quite common. It may be normal for some women; in others, it may be due to abnormalities of the endometrium such as uterine fibroids, endometriosis or polyps. The excessive bleeding can lead to iron deficiency anemia (low blood count). Often these conditions can be excluded by pelvic physical exam, a blood count and ultrasound. Treatment often includes hormones. Unfortunately, your daughter sounds like she is experiencing several side effects to the Depo Provera (Progesterone). I would suggest considering a combination oral birth control pill that includes both estrogen and progesterone. Often a particular combination of hormones are better tolerated than others; it may take a few different trial of meds before the best one for your daughter is found.

Also, if she continues to have significant mood swings despite trying other hormones, it may be reasonable to consider a med such as Prozac (which has been shown to be very effective for Pre Menstrual Syndrome). A prudent diet and exercise is also advised to help offset possible weight gain side effects.

I wish her well.

Ref: http://www.womenshealthnetwork.org/

DisclaimerBack to Ask the Medical Experts